Something happened to their brains, says doctor treating chemical gas victims

By:

August 25, 2013

Dr. Abu Akram, who trained at Damascus University and left his private practice due to the war, told Nuha Shabaan on Sunday about the silent death that visited sleeping civilians in his village of Arbin on Wednesday. The 32 year-old physician, who requested that his last name not be disclosed out of fear that the field hospital he works at might be targeted, says that his staff is undersupplied and in grave danger of exposure to the toxic gas, which can linger in victims’ clothing for hours.

He has observed patients who regain consciousness in the hospital and have no recollection of what happened, including one victim who thought he had entered paradise.

French NGO Doctors Without Borders reported 355 deaths from the Wednesday attack in the Damascus suburbs and released a statement confirming that symptoms were consistent with a neurotoxic gas attack. The organization, which operates a number of field hospitals and clinics in war-torn Syria, stopped short of placing blame on either side.

Q: Can you tell us about your work as a doctor and your specialty area of medicine? How has the war affected work conditions for you?

A: I am a general practicioner here in Syria. I had to abandon my practice due to the war. For one, the long road and large number of checkpoints that I had to pass through each time I traveled from my village of Arbin to Damascus [made getting to work difficult]. Second, there is a severe shortage of doctors and medical staff in general, so I decided to leave my practice in order to help my afflicted neighborhood, which Bashar’s forces have been trying to invade for almost a year.

Q: How are the survivors of the Wednesday attack? How many people are receiving medical treatment in the hospital that you work at? What types of treatments are they receiving?

A: The number of patients is around 600 in Arbin Field Hospital, most of whom were admitted during the first few hours after the attack. They were discharged from the hospital with minor symptoms. None of them are still in the hospital. The treatment adminstered consisted of washing the victims’ bodies with a lot of water, respirators to facilitate breathing, and then extraction of mucus from their respiratory tracts. The last step is to give them atropine and hydrocortisone.

Q: We heard reports that medical staff were at risk in the aftermath of these attacks. Can you describe the dangers that they are facing?

A: Even touching the patient is dangerous, as gas can linger in the patient’s clothing. First we remove their clothes and wash them with water. In our hospital, no one faced this danger [of contamination from a patient’s clothing] because we took the necessary precautions, but many medics who treated victims in the attack site itself almost died as a result of exposure. Thank God we were able to save them.

Q: How are you managing this hospital in light of these difficult conditions? Is anyone helping you get the medicine and supplies that you need?

A: There are people who help manage the hospital and acquire supplies, but the situation is difficult because of the blockade. There is a real need for medicine like atropine and hydrocortisone, as well as clothing and masks for the rescuers.

Q: I know you treated many patients during the last attack, but could you tell me about one case that affected you in particular?

A: There was one victim who we treated in the field hospital but was later moved to a recovery area. Once conscious, he began asking each person around him: “I’m in paradise, I’m in paradise, right?”

In many cases during the first few hours of recovery the patients gradually regain consciousness, and we notice that something has happened to their brains. They act very strangely.

Another man among the victims kept saying, “what is happening, why didn’t I see anything [before losing consciousness?” The reason he didn’t see anything was that he had been asleep during the attack.